Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS New Orleans, LA

January 29, 2001Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 29, 2001, 11:02 AM CST for Livingston Parish, Louisiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jan 29, 2001, 11:02 AM CST (17:02 UTC)
Expired
Jan 29, 2001, 12:00 PM CST
In force
58 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 29, 11:10 AM CSTThunderstorm WindGreensburg, LASeveral trees were blown down along Highway 43.
Jan 29, 11:31 AM CSTThunderstorm WindWhite Castle, LAThunderstorm winds destroyed a mobile home and blew down a carport, pool house, and gazebo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 8:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 291706
SVRNEW
LAC005-007-033-037-047-063-091-093-121-MSC005-113-291800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  
* UNTIL NOON CST

* AT 1058 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SMITHDALE MISSISSIPPI TO 3 MILES 
  EAST OF FRANKLIN...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   GARDERE...PRIDE AT 1110 AM CST
   GREENWELL SPRING...OAK HILLS PLACE...WESTMINSTER AT 1115 AM CST
   WATSON...WHITE CASTLE AT 1120 AM CST
   CARVILLE...DARLINGTON...PIERRE PART AT 1125 AM CST

THIS IS A DANGEROUS SQUALL LINE OF STORMS PRODUCING DAMAGING WIND 
GUSTS CAPABLE OF DOWNING TREES AND POWERLINES...STAY INDOORS AWAY 
FROM WINDOWS.

AT 1043 AM...TREES WERE REPORTED DOWN ALONG HIGHWAY 77 NEAR GROSSE 
TETE. WIND GUSTS OF 45 MPH WAS RECORDED AT THE BATON ROUGE AIRPORT 
AT 1054 AM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
O=FFICE IN NEW ORLEANS.

LAT...LON 3143 9079 2973 9160 2976 9102 3099 9059
          3136 9025

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:55 AM CST, 7 minutes earlier.

Area forecast discussion, Jan 29, 10:55 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1055 AM CST MON JAN 29 2001

PREVIOUS FCST STILL ON TRACK AS COLD FRONT AND ASSOCIATED SQUALL
LINE IS CURRENTLY MOVING EAST INTO THE WESTERN FRINGES OF SLIDELL'S
CWA. LINE OF MODERATE TO STRONG TSTMS MOVING EAST 35 TO 40 MPH. MAIN
ENERGY FROM S/W TROF IS BEGINNING TO SWING NEWD ACROSS THE  LOW TO
MID MS VALLEY. AIRMASS WAS FAIRLY CAPPED AROUND 700 MB AT 12Z BUT
SOME COOLING AT MID-LEVELS APPARENTLY MAKING HEADWAY INTO WRN
FRINGES OF THE CWA LATE THIS MORNING. STRONG LOW LEVEL SLY WINDS
AHEAD OF THIS SYSTEM MAKES FOR WINDY CONDS THROUGH THIS AFTN AHEAD
OF THE FRONT. PACIFIC TYPE FRONT WILL SWEEP EWD OVER THE ENTIRE
REGION BY THIS EVENING WITH COOLER AND DRIER AIR SPREADING EWD IN
THE WAKE OF THE FRONT. BRIEF HEAVY RAIN WITH AMTS UP TO 2 INCHES
POSSIBLE IN A SHORT PERIOD.

.NEW...SCA PQL-ATCHAFALAYA RVE INCLUDING LAKE PONTCHARTRAIN/MAUREPAS
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Jan 29, 10:15 AM CST, 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 10 IS IN EFFECT FOR EAST-CENTRAL
   AND SOUTH-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 2 PM
   CST...

A LINE OF RAINSHOWERS AND A FEW THUNDERSTORMS IN ASSOCIATION WITH A
COLD FRONT WILL MOVE ACROSS EASTERN LOUISIANA AND EXTREME SOUTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE PRIMARY THREAT
WILL BE BRIEF TORRENTIAL RAINFALL AS THIS LINE MOVES EAST AT 35 TO
40 MPH. ONE OR TWO STORMS MAY BRIEFLY ATTAIN STRONG TO SEVERE
CONDITIONS BY PRODUCING DAMAGING WIND GUSTS CAPABLE OF DOWNING TREES
AND POWERLINES.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI COASTAL
COUNTIES 3SHORTLY AFTER 3 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:34 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge26 min
Jan 29, 10:34 AM CSTSevere Thunderstorm WarningLIXEast Feliciana26 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXSaint James58 min
Jan 29, 11:33 AM CSTTornado WarningLIXLivingston27 min
Jan 29, 11:43 AM CSTTornado WarningLIXTangipahoa32 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington61 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint James, Saint John the Baptist61 min
Jan 29, 12:06 PM CSTTornado WarningLIXWashington39 min
Jan 29, 12:18 PM CSTTornado WarningLIXTangipahoa27 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington55 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXTerrebonne90 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.